Alert archive / Utah / Special Weather Statements in 2021
Special Weather Statement, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this special weather statement at Aug 25, 2021, 6:48 PM MDT for Wasatch County, Utah. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2021, 6:48 PM MDT (00:48 UTC)
- Expired
- Aug 25, 2021, 7:15 PM MDT
- In force
- 27 min
- Issued by
- NWS Salt Lake City, UT
- Hail
- 0.00 in
- Wind
- 55
County Wasatch County, UT
The radar
The Salt Lake City radar (KMTX), 113 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 3811 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
734
WWUS85 KSLC 260048
SPSSLC
Special Weather Statement
National Weather Service Salt Lake City UT
648 PM MDT Wed Aug 25 2021
UTZ108-110>113-260115-
Wasatch Back UT-Wasatch Plateau/Book Cliffs UT-
Western Uinta Mountains UT-Wasatch Mountains I-80 North UT-
Wasatch Mountains South of I-80 UT-
648 PM MDT Wed Aug 25 2021
...Showers capable of producing strong winds will impact portions of
northern Wasatch... northeastern Salt Lake...south central
Morgan...southwestern Summit and north central Utah Counties through
715 PM MDT...
At 647 PM MDT, Doppler radar was showers capable of producing strong
and gusty winds along a line extending from near Summit Park to 8
miles south of Daniel. Movement was east at 35 mph. Widespread gusts
in excess of 40 mph have been observed in the vicinity of the
showers.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salt Lake City, Park City, Coalville, Heber City, Heber, Summit Park,
Kamas, Oakley, Francis, Daniel, Wasatch Mountain State Park, Wanship,
South Snyderville Basin, Mill Creek Canyon, Samak, East Canyon State
Park, Emigration Canyon, North Snyderville Basin, Big Cottonwood
Canyon and Timber Lakes.
This includes the following highways...
Interstate 80 in Utah between mile markers 132 and 167.
US Route 40 between mile markers 0 and 35.
Utah Route 35 between mile markers 0 and 23.
Mirror Lake Highway between mile markers 0 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Salt Lake City.
&&
LAT...LON 4108 11118 4037 11093 4023 11150 4082 11179
TIME...MOT...LOC 0047Z 247DEG 31KT 4083 11159 4036 11139
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
$$
MTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Aug 25, 3:53 PM MDT, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 25, 3:53 PM MDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 353 PM MDT Wed Aug 25 2021 .SYNOPSIS...Several disturbances will bring the threat of high- based showers and thunderstorms to Utah through Thursday evening. A cold front will cross the state late Friday into early Saturday. A monsoon surge looks to be setting up potentially late weekend into early next week. && .SHORT TERM (Through 12Z Saturday)...Afternoon analysis indicates deep southwesterly flow remains across the region. Upper level analysis indicates a jet maxima stretching across the state to southwest Wyoming. A long wave trough remains across the West. A series of shortwaves will shift northeast along the eastern edge of this trough through Thursday. This combined with favorable jet dynamics will support convection over the next two days. Afternoon mesoanalysis depicts SBCAPE values near 250 J/kg across the south central portion of the state, shifting north and east with time through the afternoon. Meanwhile, deep layer shear is on the order of 30-40kts+ across much of Utah. Model soundings continue to depict a shallow area of increased moisture in the mid-levels, supporting cloud bases near 12,000 feet or so. The sub-cloud region is quite dry with surface dewpoints ranging from the upper 20s to low 40s statewide. This will support shallow, relatively weak convection that will be prone to collapse with a threat of microbursts...especially as this high-based convection reaches areas east of the Wasatch, central and southern Utah mountains. The latest CAMs have really backed off from any banded precipitation tonight into early Thursday outside of isolated showers from roughly Salt Lake City southward. Another shortwave will cross southern Idaho tomorrow. This should provide sufficient lift for afternoon convection across portions of eastern Utah. HREF ensemble mean SBCAPE is averaging a bit higher than today, around 500 J/kg or so across eastern Utah. This, combined with more than adequate shear, may allow for somewhat stronger convection tomorrow...though model soundings are still pretty paltry for the depth of any mid-level moisture. Expect a threat of small hail and strong microburst winds across eastern Utah Thursday afternoon and early evening. Given the expected speed of the shortwave, convection should shift east of the CWA by early evening. Yet another digging shortwave will bring a dry cold front to the Utah/Idaho border by Friday afternoon or evening, shifting across the state later Friday into early Saturday. This should cool temperatures a bit, especially across northern Utah Saturday. Depending on the smoke output from the western wildfires, this front may also bring a period of higher smoke concentration to northern Utah. It is too early to have confidence in this scenario though as the concentration of smoke will be directly impacted by future wildfire behavior through at least tomorrow. For now, smoke aloft will increase in concentration across northern Utah through this evening and remain present through at least Friday. .LONG TERM (After 12Z Saturday)...The beginning of the long term forecast will feature a dry frontal passage progged to move quickly across Utah through Saturday. The main takeaway with this frontal passage will be some brief, gusty winds behind the front and some cooler temperatures expected across much of central and northern Utah. Areas across southern Utah should see more heating hours, so afternoon highs will run slightly above normal. Heading into Sunday, the beginning of a pattern change begins to occur and we turn our attention to the topics, i.e., both the eastern Pacific and the Gulf of Mexico. (Sunday through Monday): By Sunday the focus will turn to the building ridge axis across the Desert Southwest and just how far east this high shifts Sunday afternoon. All indications are for some weak, mid-level moisture to advect into portions of southern Utah. Best chances for measurable precipitation will be across the higher terrain of Washington and Kane counties. Although PoP chances were increased across portions of lower Washington county, to include St. George, dry low level RH values will limit precipitation from reaching the ground, with an isolated downburst threat being the main concern through Sunday evening. It is at this point (Sunday night) of the long term forecast is where multiple weather systems, paired with the evolution of the H5 pattern across the western CONUS will begin to introduce large variation into the rest of the long term forecast period. At this juncture, both tracks of the two tropical systems, the system in the eastern Pacific and the Gulf Mexico, and just how these two systems interact or don't, will have a major influence on the expected weather across Utah. (Current Long Range Model Runs): Both the GFS and ECMWF are indicating, what presumably will be a hurricane, sitting off the Louisiana coast by Sunday night. At the same time, both models show some type of tropical system south of the southern tip of the Baja of California. In response an elongated area of high pressure begins to from across the Rockie Mountain Divide. What this means for Utah, is for moisture to gradually increase, but with a zonal flow aloft, this moisture profile will remain shallow. Showers and thunderstorm coverage will increase from Sunday to Monday and PoPs have been increased across the southern mountains and have been extended northward across the central and northern Utah mountains. By Tuesday the focus will continue to be the track of the tropical system in the Gulf of Mexico and where this system might be making landfall. Additionally, the track and evolution of the system across the eastern Pacific will also need to be monitored. Both of these systems could interconnect and transport and very tropical airmass into Utah aided by a trough digging south across the BC coast. What we can say with confidence is the high will be to the east of Utah and in a conducive spot for a robust transport of deep, rich moisture into most of Utah Tuesday and especially into Wednesday. In response, PoP chances have been increased from the NBM outputs on both Tuesday and Wednesday. There is a lot to monitor going forward any slight deviations in the tracks of both tropical systems, the strength of the trough, and position and strength of the ridge will play a large influence in the magnitude and severity of this next monsoon surge. Stay tuned! && .AVIATION...KSLC...Gusty south winds will diminish to around 10 knots after 00Z. High clouds will increase through the evening, but conditions are expected to remain dry. Clouds will diminish late Thursday morning into the afternoon. Winds will transition to the northwest around 18Z, with speeds of 10 knots or less much of the afternoon. REST OF UTAH AND SOUTHWEST WYOMING...Gusty south/southwest winds will diminish after 00Z. High clouds will increase with a slight chance for an isolated high-based shower or thunderstorm with gusty outflow winds through 03Z from KPVU northeast through KEVW. Light drainage flow is expected throughout the area outside of enhanced outflow winds. Southwest winds winds will increase again around 18Z, especially in southwest Wyoming and southern Utah. Winds will be lighter and transition to the northwest in most of northern Utah. && .FIRE WEATHER...High-based showers and thunderstorms continue to develop across southern Utah this afternoon and will spread north and east through the evening. Any high-based showers or thunderstorms will be capable of microbursts. This threat will shift to eastern Utah Thursday afternoon into early Thursday evening. A cold front is expected to cross the state later Friday into early Saturday. This will bring cooler temperatures to northern Utah Saturday. By Sunday, the next trough will begin to dig southward across the Pacific Northwest and start to shift moisture northward into southern Utah. This will continue through early next week, with the potential for widespread precipitation Tuesday into Thursday. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...Red Flag Warning until 8 PM MDT this evening for WYZ277. && Kruse/Woodward/Wilson For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 25, 5:04 AM MDT, 13 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 504 AM MDT Wed Aug 25 2021 UTZ101>131-WYZ021-261115- Great Salt Lake Desert and Mountains-Tooele and Rush Valleys- Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley- Utah Valley-Cache Valley/Utah Portion-Wasatch Back- Bear Lake and Bear River Valley-Wasatch Mountains I-80 North- Wasatch Mountains South of I-80-Western Uinta Mountains- Wasatch Plateau/Book Cliffs-Western Uinta Basin- Western Millard and Juab Counties-Eastern Juab/Millard Counties- Central Mountains-Sanpete Valley-Sevier Valley-Castle Country- San Rafael Swell-Southwest Utah-Lower Washington County- Zion National Park-Southern Mountains-Upper Sevier River Valleys- Bryce Canyon Country-South Central Utah- Capitol Reef National Park and Vicinity-Western Canyonlands- Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming- 504 AM MDT Wed Aug 25 2021 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight High-based showers and thunderstorms may bring gusty and erratic winds to portions of Utah this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday High-based showers and thunderstorms may bring gusty and erratic winds to portions of Utah again Thursday afternoon and evening. Early indications suggest monsoonal moisture may begin to slowly return to southern Utah by late weekend and possibly continue northward into early next week, bringing a potential increase in showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Aug 25, 3:08 PM MDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
308 PM MDT Wed Aug 25 2021
UTZ122-125-252130-
Southwest Utah UT-Southern Mountains UT-
308 PM MDT Wed Aug 25 2021
...A strong shower will impact portions of southeastern Iron County
through 330 PM MDT...
At 306 PM MDT, Doppler radar was tracking showers capable of
producing strong gusty winds near Cedar City, moving northeast at 15
mph. A wind gust to 45 mph was reported at Cedar City airport.
HAZARD...Wind gusts to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cedar City, Enoch, Parowan, Cedar Breaks National Monument, Summit,
Brian Head and Hamilton Fort.
This includes the following highways...
Interstate 15 between mile markers 48 and 77.
Utah Route 56 between mile markers 45 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Salt Lake City.
&&
LAT...LON 3750 11300 3762 11337 3795 11309 3779 11267
TIME...MOT...LOC 2106Z 208DEG 13KT 3762 11306
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MTSpecial weather statement, Aug 25, 6:02 PM MDT, 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
602 PM MDT Wed Aug 25 2021
UTZ106-108-111-260030-
Wasatch Back UT-Utah Valley UT-Wasatch Mountains South of I-80 UT-
602 PM MDT Wed Aug 25 2021
...Strong showers producing gusty winds will impact portions of west
central Wasatch...southeastern Salt Lake and northwestern Utah
Counties through 630 PM MDT...
At 601 PM MDT, Doppler radar was tracking an area of showers
producing strong and gusty downburst winds over Pleasant Grove, or 9
miles north of Provo, moving northeast at 30 mph. Provo airport
reported a wind gust to 52 mph.
HAZARD...Wind gusts to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Provo, Orem, Lehi, Draper, Pleasant Grove, Springville, American
Fork, Heber, Lindon, Alpine, Daniel, Vineyard, Brigham Young
University, Wasatch Mountain State Park, Little Cottonwood Canyon,
Utah Lake, Big Cottonwood Canyon, Saratoga Springs, Highland and
Cedar Hills.
This includes Interstate 15 between mile markers 261 and 282.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Salt Lake City.
&&
LAT...LON 4017 11164 4037 11193 4062 11162 4049 11141
TIME...MOT...LOC 0001Z 218DEG 28KT 4038 11170
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MTSpecial weather statement, Aug 25, 6:30 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
630 PM MDT Wed Aug 25 2021
UTZ101-105-106-108-110-111-260100-
Salt Lake Valley UT-Wasatch Back UT-Utah Valley UT-
Wasatch Mountains I-80 North UT-
Great Salt Lake Desert and Mountains UT-Wasatch Mountains South of I-
80 UT-
630 PM MDT Wed Aug 25 2021
...Showers capable of producing strong and gusty winds will impact
portions of northwestern Wasatch...southern Salt Lake...southwestern
Summit and northwestern Utah Counties through 700 PM MDT...
At 628 PM MDT, Doppler radar was tracking an area of showers capable
of producing strong and gusty winds over Little Cottonwood Canyon,
or near Sandy, moving northeast at 35 mph.
HAZARD...Wind gusts up to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salt Lake City, West Valley City, Sandy, Murray, Park City, West
Jordan, Taylorsville, South Jordan, Lehi, Draper, Riverton,
Cottonwood Heights, Midvale, Holladay, South Salt Lake, Herriman,
Eagle Mountain, Alpine, Bluffdale and Summit Park.
This includes the following highways...
Interstate 15 between mile markers 281 and 304.
Interstate 80 in Utah between mile markers 123 and 140, and between
mile markers 144 and 145.
US Route 40 between mile markers 4 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Salt Lake City.
&&
LAT...LON 4034 11194 4059 11218 4081 11169 4064 11137
TIME...MOT...LOC 0028Z 228DEG 31KT 4055 11173
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MTSpecial weather statement, Aug 25, 6:48 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
648 PM MDT Wed Aug 25 2021
UTZ108-110>113-260115-
Wasatch Back UT-Wasatch Plateau/Book Cliffs UT-
Western Uinta Mountains UT-Wasatch Mountains I-80 North UT-
Wasatch Mountains South of I-80 UT-
648 PM MDT Wed Aug 25 2021
...Showers capable of producing strong winds will impact portions of
northern Wasatch... northeastern Salt Lake...south central
Morgan...southwestern Summit and north central Utah Counties through
715 PM MDT...
At 647 PM MDT, Doppler radar was showers capable of producing strong
and gusty winds along a line extending from near Summit Park to 8
miles south of Daniel. Movement was east at 35 mph. Widespread gusts
in excess of 40 mph have been observed in the vicinity of the
showers.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Salt Lake City, Park City, Coalville, Heber City, Heber, Summit Park,
Kamas, Oakley, Francis, Daniel, Wasatch Mountain State Park, Wanship,
South Snyderville Basin, Mill Creek Canyon, Samak, East Canyon State
Park, Emigration Canyon, North Snyderville Basin, Big Cottonwood
Canyon and Timber Lakes.
This includes the following highways...
Interstate 80 in Utah between mile markers 132 and 167.
US Route 40 between mile markers 0 and 35.
Utah Route 35 between mile markers 0 and 23.
Mirror Lake Highway between mile markers 0 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Salt Lake City.
&&
LAT...LON 4108 11118 4037 11093 4023 11150 4082 11179
TIME...MOT...LOC 0047Z 247DEG 31KT 4083 11159 4036 11139
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
MTThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:02 PM MDT | Special Weather Statement | SLC | Utah | 28 min |
| Aug 25, 6:30 PM MDT | Special Weather Statement | SLC | Salt Lake | 30 min |
| Aug 25, 7:24 PM MDT | Special Weather Statement | SLC | Utah | 36 min |
| Aug 25, 10:10 PM MDT | Special Weather Statement | SLC | Salt Lake | 35 min |
| Aug 26, 1:23 PM MDT | Special Weather Statement | SLC | Duchesne | 37 min |
| Aug 26, 2:27 PM MDT | Special Weather Statement | SLC | Wayne | 33 min |
| Aug 26, 2:50 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Wayne | 25 min |
| Aug 26, 3:00 PM MDT | Special Weather Statement | SLC | Emery | 45 min |
| Aug 26, 3:09 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 36 min |
| Aug 26, 3:13 PM MDT | Severe Thunderstorm Warning | SLC | Emery, Wayne | 32 min |
| Aug 26, 3:28 PM MDT | Flash Flood Warning | SLC | Emery, Wayne | 3 hr |
| Aug 26, 3:44 PM MDT | Special Weather Statement | SLC | Emery | 31 min |
| Aug 26, 3:49 PM MDT | Special Weather Statement | SLC | 26 min |
Nearby
Special Weather Statements in Utah, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.